Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Lexapro

I have been trying to wean my wife off Lexapro. Presently she is on 5mg daily. Originally she was on 20mg daily. As I understand the withdrawal regiment as one should not reduce the dosage until the patient is stabilized on that particular dosage. Since she has been on 5mg (2 months) we have experienced several symptoms and they have dissipated, however one symptom has lingered for three weeks. This one is absolutely driving her nuts. She has a tingling in her extremities and sometimes in her torso.

I would like to stop the Lexapro now but I am concerned with additional withdrawal symptoms.

Question;
1) Do you advise stopping the medication abruptly now?
2) If not is there a medication to ease the tingling she presently has?
3) How should I continue the withdrawal regiment?

The symptoms she experienced are, nightmares, seeing people in the morning, loss of balance, sleepy, moody, electric head shocks and tremors.

Any help or suggestions would be appreciated.
10 Responses
Avatar universal
Not to sound judgmental, but does your wife want to be weaned off Lexapro? It sounds like you are in charge here and a doctor should be the one doing the "weaning". The symptoms you describe are normal ones, but she should defintiely be in the care of a doctor. Abrupt weaning of these drugs can cause seizures and a lot of other nasty stuff. If it's your doc you don't like, call around and find one who will work with you.
Liz
476009 tn?1211470589
I am helping my daughter taper off Lex also.  There are many supplements your wife might take that may be helpful.  I hate to send you somewhere else but look at the thread about Lexapro withdrawal started by auntibiotic on drugs.com in forums under featured conditions.  It's long but there is lots of good advice about tapering, withdrawal, supplements and more.  You could also look through theroadback site for more advice on tapering (though they have stuff to sell too.)

My daughter was 10mg for several months and started taking supplements before starting to taper.  Her taper went 10 to 7.5mg for two weeks, 7.5 to 5mg for four weeks, then to 4.5mg for two weeks, 4mg for 10 days now down to 3.5mg.  So far she's only having occasional trouble falling asleep and some vivid dreams.  I believe that slow tapering in small amounts must be the way to go. They say no more than 5-10% at a time and wait to for most of the withdrawal symptoms to be gone before dropping more. I think that some might suggest your wife go up slightly and then slowly down again but we haven't been in your position yet so I don't know.

My daughter is taking omega 3 fish oil, magnesium, Vit C, lecithin and sometimes choline and inositol.  She also is drinking whey protein and DanActive (yogurt drink).  She is using passionflower tea or capsules to help if she can't get to sleep.  So far so good.  

I'm certainly no expert and you should check everything out for yourself but good luck to you and your wife.
Avatar universal
Hi--I am in the same withdrawal dilemma.  Would you mind please telling how many mg. your daugter is taking of these suppliments?  I have been reading how helpful all those are to battle depression/ and or ADD naturally and I am currently just off of 10 mg. Lexapro---I quit cold turkey w/ the advice of my pyschiatrist b/c I was only on it for 15 days.  Just feeling sleepy and moody...that's all but I don't ever want to be on any antidep. again.  I am 34 female. Thanks!!

By the way to the husband----I really think these suppliments could be very helpful....I have been reading so much info. on this.  Best of luck.
476009 tn?1211470589
My daughter is currently taking omega 3 fish oil in 1200 mg capsules 2-4 times daily.  Magnesium 250-400mg daily.  Lecithin 400mg daily.  A combination of Choline and Inositol 250mg each about every other day.  Vitamin C 500mg twice a day.  She takes about ½ a multi vitamin once or twice a week.  I don't know the dose of the passionflower (the label has fallen off the bottle) but I got it at the health food store and she only takes one capsule once in awhile if she can't get to sleep.  She drinks a tea with passionflower in it called Nighty Night sometimes before bed.   She has tried wheatgrass that is reccomended by some for energy but it just seemed to make it harder for her to sleep.  I try to convince her to stay away from caffeine and alcohol as they are supposed to make things worse and for the most part she does. The whey protein powder is supposed to help supply amino acids and she has it once a day usually mixed with DanActive and milk. I juice fresh fruits and veggies for her most days too (supposed to have good enzymes so it couldn't hurt.)

She's in college so once in awhile there will be a day she doesn't take any supplements or only gets about half of them.

I've read that Benedryl or Dramamine non drowsy can help with some symptoms of withdrawal but she hasn't needed to try them yet so I can't really report on them. I bought them just in case. Some people have stomach issues that they take something for but again, she hasn't had that problem so maybe the yogurt is helping or maybe she's been lucky.

Try reading the thread I mentioned started by auntybiotic, it takes hours to read but on page 188 she give some advice and then again later with more info I think.  She started it when trying to help her daughter taper off.  She has commented that it's often hard for people to get below 75% of their original dose but that slow tapering in small amounts should make it do-able.  It also says that no matter how small the dose has gotten people sometimes still have problems after they take their last dose and then sometimes again about four months later.  It's worth taking a little time to read at least some of the posts, lots of people offer advice, some questionable (in my opinion).  Keep in mind of course that it's the people having the most problems that will comment and those not having problems are getting on with life.  I'd research all the advice given there or here and check with a doctor or pharmacist to be sure.

Of course I guess it goes without saying that you should be under a doctor's care while on these meds.  
Avatar universal
Hi---Thanks for taking the time to give such sound advice.  I HAVE to applaud what a wonderful mother you are....I have 2 baby girls(21/2 years and 5 yrs. old) and you remind me that you never stop taking care of your babies....so much like my mom has shown me!!  Children are such gifts, aren't they?!  I will look at those other posts with caution but also with hope.  You made great points.
Many thanks!!
Avatar universal
Thanks for the responses. Certainly anyone taking these drugs must be under a doctors care. However knowledge is invaluable. It certainly makes me wonder why ssri’s are given if the side effects are so horrendous. In our case the cure is worse then the aliment and it will be stopped, it is only a matter of when. Being the care giver gives me decision powers to continue on but in consultation with our doctor.

The symptoms seem to abate with a consistent use of Tylenol every four hours.
Avatar universal
I sure hope you went to medical school.....otherwise, your wife's life is in jeopardy.

Please, do the right thing.
Avatar universal
I sure hope you went to medical school.....otherwise, your wife's life is in jeopardy.

Please, do the right thing.
Avatar universal
I stopped taking Lexapro immediately after finding out I was pregnant with my second child. Now aside from drowsiness, which I mostly attribute to the pregnancy, I experienced manageable headaches that slowly disappeared after a month or two.
Tbd
External User
I have been on Lexapro, not currently but the withdraws were pretty nasty. You should touch base with her doctor before doing anything else with her dosage as it can be more damaging to her mental well being.
1 Comments
Definitely agree to check in with the doctor!
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.